Cureus. 2018 Dec 27 ;10(12):e3783. Epub 2018 Dec 27. PMID: 30915263
Cephalexin-associated Achilles Tendonitis: Case Report and Review of Drug-induced Tendinopathy.
Tendon disorders include tenosynovitis or tendonitis, tendinosis, and tendon rupture. Tendinopathy associated with drug administration has been associated with the systemic or local administration of several medications. A 90-year-old man who developed toxic tendinopathy after receiving cephalexin 500 mg twice daily has been described. Unilateral pain of his left Achilles tendon pain during walking appeared three weeks after starting the antibiotic. The drug was stopped after four weeks of treatment; within one week after discontinuing the cephalexin, all tendonitis symptoms spontaneously resolved. Drug-induced tendinopathy has most commonly been associated with fluoroquinolones, statins, glucocorticoids, and aromatase inhibitors. In addition, other systemic agents have caused tendinopathy; they include amlodipine, anabolic steroids, antiretrovirals, isotretinoin, renin-angiotensin II receptor antagonists, rituximab, and sitagliptin. Albeit less frequent, other oral antibiotics, including cephalosporins, azithromycin, and sulfonamides, have also been associated with toxic tendinopathy. Also, injections of collagenase, corticosteroids, and polidocanol have been followed by tendon rupture. The features of tendinopathy associated with drug treatment are summarized and their postulated mechanisms of pathogenesis are reviewed. The onset of tendon pain following the initiation of treatment with a new medication, especially if the agent has previously been associated with drug-induced tendonitis, tendinosis, or tendon rupture, should prompt the consideration of drug-associated toxic tendinopathy.